Communications in Mathematical Physics

, Volume 131, Issue 3, pp 605–617 | Cite as

At the other side of a saddle-node

  • M. Misiurewicz
  • A. L. Kawczyński


We describe phenomena occurring just before a saddle-node bifurcation for one-parameter families of interval maps. In particular, as a parameter approaches the bifurcation value, attracting periodic orbits of periodsk, k+1,k+2,k+3,... can appear. We make a detailed study of a family of “cusp-shaped” maps, where this phenomenon occurs in a pure form.


Neural Network Statistical Physic Complex System Periodic Orbit Nonlinear Dynamics 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [AB] Aicardi, F., Borsellino, A.: Statistical properties of flip-flop processes associated to the chaotic behavior of systems with strange attractors. Biol. Cybern.55, 377–385 (1987)CrossRefGoogle Scholar
  2. [CE] Collet, P., Eckmann, J.-P.: Iterated maps on the interval as dynamical systems. Progress in Physics, vol.1. Basel: Birkhäuser 1980Google Scholar
  3. [KML] Kawczyński, A.L., Misiurewicz, M., Leszczyński, K.: Periodic and strange attractors in a model of a chemical system. Polish J. Chem.63, 239–247 (1989)Google Scholar
  4. [LY] Lasota, A., Yorke, J.A.: On the existence of invariant measures for piecewise monotonic transformations. Trans. Am. Math. Soc.186, 481–488 (1973)Google Scholar
  5. [L] Lorenz, E.N.: Deterministic nonperiodic flows. J. Atmospheric Sci.20, 130–141 (1963)CrossRefGoogle Scholar
  6. [MAE] Masełko, J., Alamgir, M., Epstein, I.R.: Bifurcation analysis of a system of coupled chemical oscillators: Bromate-chlorite-iodide. Physica19 D, 153–161 (1986)Google Scholar
  7. [MSS] Metropolis, M., Stein, M.L., Stein, P.R.: On finite limit sets for transformations on the unit interval. J. Combin. Th., Ser. A15, 25–44 (1973)Google Scholar
  8. [M] Misiurewicz, M.: Maps of an interval. Chaotic Behaviour of Deterministic Systems-Les Houches, Session 36, pp. 567–590. Amsterdam: North-Holland 1983Google Scholar
  9. [NPT] Newhouse, S., Palis, J., Takens, F.: Stable families of diffeomorphisms. Publ. Math. IHES57, 5–72 (1983)Google Scholar
  10. [P] Preston, C.: Iterates of maps on an interval. Lecture Notes in Mathematics, vol. 999. Berlin, Heidelberg, New York: Springer 1983Google Scholar
  11. [R] Rychlik, M.: Another proof of Jakobson's theorem and related results. Ergod. Th. Dynam. Sys.8, 93–109 (1988)Google Scholar
  12. [S] Skrzypczak, J.: Embedding diffeomorphisms in flows. Preprint, Warsaw 1988Google Scholar
  13. [Y] Yoccoz, J.-C.: Centralisateurs et conjugaison différentiable des difféomorphismes du cercle. Thèse, Orsay, 1985Google Scholar

Copyright information

© Springer-Verlag 1990

Authors and Affiliations

  • M. Misiurewicz
    • 1
  • A. L. Kawczyński
    • 2
  1. 1.Institute of MathematicsWarsaw University, PKiNIX p.WarszawaPoland
  2. 2.Institute of Physical ChemistryPolish Academy of SciencesWarszawaPoland

Personalised recommendations